Alert archive / Arizona / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 63, NWS Las Vegas, NV

August 21, 2022Mohave County, Arizona; San Bernardino County, California

NWS Las Vegas, NV issued this severe thunderstorm warning at Aug 21, 2022, 10:03 PM MST for Mohave County, Arizona; San Bernardino County, California. It was in force for 72 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 21, 2022, 10:03 PM MST (05:03 UTC)
Expired
Aug 21, 2022, 11:15 PM MST
In force
72 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Mohave County, AZ, San Bernardino County, CA

The radar

The Las Vegas radar (KESX), 166 km from the middle of the area, began a volume at 05:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 21, 10:06 PM MSTTSTM WND GST 601 Ene Yucca, AZTHE APRSWXNET/CWOP SITE IN YUCCA, AZ GUSTED TO 60 MPH AT 1013PM. ALSO GUSTED TO 59 MPH AT 1006PM.
Aug 21, 11:00 PM MSTTSTM WND DMG1 Ene Lake Havasu City, AZPHOTO SHOWS TREE DAMAGE DUE TO THUNDERSTORM WINDS. TIME ESTIMATED BY RADAR.
Aug 21, 11:00 PM MSTTSTM WND DMG2 Nw Desert Hills, AZPHOTO SHOWS DAMAGE TO MOBILE HOME ROOF AND SIDING FROM THUNDERSTORM WINDS. TIME ESTIMATED BY RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 5.1 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2022-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1363 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2022-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1363 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
1743 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

964 
WUUS55 KVEF 220503
SVRVEF
AZC015-CAC071-220615-
/O.NEW.KVEF.SV.W.0063.220822T0503Z-220822T0615Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Las Vegas NV
1003 PM PDT Sun Aug 21 2022

The National Weather Service in Las Vegas has issued a

* Severe Thunderstorm Warning for...
  Southwestern Mohave County in northwestern Arizona...
  Southeastern San Bernardino County in southern California...

* Until 1115 PM PDT/1115 PM MST/.

* At 1003 PM PDT/1003 PM MST/, a severe thunderstorm was located 
  near Yucca, moving south at 30 mph.  This storm will approach Lake 
  Havasu City through 11pm. 

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs and trees.

* Locations impacted include...
  Lake Havasu City, Topock, Parker Dam, Yucca, Needles, Three Dunes
  Campground, Oatman, Desert Hills, Black Meadow Landing Campground,
  Cattail Cove State Park, Earp, Big River, Arizona Village and
  Mohave Valley.

This includes the following highways...
 Interstate 40 in Arizona between mile markers 0 and 37.
 Interstate 40 in California between mile markers 144 and 155.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3474 11470 3509 11436 3501 11392 3424 11358
      3423 11360 3421 11367 3421 11370 3424 11373
      3422 11384 3426 11386 3425 11401 3430 11409
      3430 11414 3426 11413 3426 11416 3419 11423
      3412 11437 3411 11441
TIME...MOT...LOC 0503Z 012DEG 27KT 3492 11415 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

CO
2 follow-up statements
695 
WWUS55 KVEF 220541
SVSVEF

Severe Weather Statement
National Weather Service Las Vegas NV
1041 PM PDT Sun Aug 21 2022

AZC015-CAC071-220615-
/O.CON.KVEF.SV.W.0063.000000T0000Z-220822T0615Z/
Mohave AZ-San Bernardino CA-
1041 PM PDT Sun Aug 21 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM
PDT/1115 PM MST/ FOR SOUTHWESTERN MOHAVE AND SOUTHEASTERN SAN
BERNARDINO COUNTIES...

At 1040 PM PDT/1040 PM MST/, a severe thunderstorm was located 10
miles northeast of Desert Hills, or 11 miles northeast of Lake 
Havasu City, moving southwest at 30 mph.  Wind gusts to 60 mph were 
observed at Yucca with this storm earlier.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs and trees.

Locations impacted include...
Lake Havasu City, Topock, Parker Dam, Needles, Three Dunes
Campground, Cattail Cove State Park, Desert Hills, Black Meadow
Landing Campground, Earp and Big River.

This includes the following highways...
 Interstate 40 in Arizona between mile markers 0 and 22.
 Interstate 40 in California between mile markers 148 and 155.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3474 11470 3491 11429 3475 11402 3446 11387
      3438 11385 3434 11388 3430 11387 3427 11387
      3427 11386 3426 11386 3425 11401 3430 11409
      3430 11414 3426 11413 3426 11416 3419 11423
      3412 11437 3411 11441
TIME...MOT...LOC 0540Z 012DEG 27KT 3464 11422 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

CO
757 
WWUS55 KVEF 220609
SVSVEF

Severe Weather Statement
National Weather Service Las Vegas NV
1109 PM PDT Sun Aug 21 2022

AZC015-CAC071-220619-
/O.EXP.KVEF.SV.W.0063.000000T0000Z-220822T0615Z/
Mohave AZ-San Bernardino CA-
1109 PM PDT Sun Aug 21 2022

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MOHAVE AND
SOUTHEASTERN SAN BERNARDINO COUNTIES WILL EXPIRE AT 1115 PM PDT/1115
PM MST/...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with this thunderstorm.

LAT...LON 3474 11470 3491 11429 3475 11402 3446 11387
      3438 11385 3434 11388 3430 11387 3427 11387
      3427 11386 3426 11386 3425 11401 3430 11409
      3430 11414 3426 11413 3426 11416 3419 11423
      3412 11437 3411 11441
TIME...MOT...LOC 0609Z 012DEG 27KT 3445 11427 

$$

CO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 8:42 PM MST, 1 hour 21 minutes earlier.

Area forecast discussion, Aug 21, 8:42 PM MST, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
842 PM PDT Sun Aug 21 2022

.SYNOPSIS...Scattered thunderstorms will continue over central and
southern Mohave County this evening before clearing overnight.
High pressure will move into and over the region, ushering in
warmer temperatures along with a decrease in thunderstorm
coverage through Tuesday. Moisture and convective activity will
increase again in the middle of the week.

&&

.UPDATE...An active thunderstorm afternoon has continued into the
evening with a line of strong thunderstorms slicing through Mohave
County at 830 PM, extending from Highway 93 near Willow Beach to
the eastern Mohave County border near Peach Springs. The line of
storms is forecast to continue southward through the evening
affecting areas of central and southern Mohave County and the
Colorado River Valley including Kingman, Bullhead City, Laughlin,
Needles, and Lake Havasu City. Strong winds over 50 mph and
dangerous lightning are the primary threats but some of the
stronger cells could produce dime to quarter sized hail. For the
remainder of the area, quiet conditions are expected overnight.

&&

.PREV DISCUSSION... /issued at 145 PM PDT Sun Aug 21 2022/

.SHORT TERM...through Tuesday.

Another round of isolated showers and thunderstorms will be possible
again this afternoon and evening. The areas most likely to see these
storms are Mohave, Clark, and Lincoln Counties. The latest 850 mb
analysis shows a sharp dewpoint gradient extending from the western
portions of Clark and Lincoln Counties down across the Mojave
Preserve in San Bernardino County. This gradient is expected to
slowly shift to the east over the course of the afternoon and
evening. The dry air aloft behind this gradient will have the
potential to limit convective activity over the western portions of
Clark and Lincoln Counties this afternoon and evening. For the
storms that do end up developing, the primary hazards will be heavy
rain, frequent lightning, and strong gusty winds.

Persistent northwesterly flow aloft will continue to push moisture
eastward on Monday and Tuesday as an upper-level ridge moves over
the area. With the eastward displacement of the deepest moisture to
our east, we see PoPs decrease through early next week. While PoPs
will decrease, 1" precipitable water values will linger in the
southern portions of the forecast area, resulting in chances for
isolated afternoon showers and thunderstorms in Mohave County and
the higher terrain of Clark and eastern San Bernardino Counties.
While the moisture decreases, we will see temperatures gradually
increase to near seasonal values by Tuesday.

.LONG TERM...Wednesday through Sunday.

By Wednesday the ridge will have moved over the Four-Corners Region,
resulting more southerly flow aloft. This will allow for deep
moisture to return to the region. Long-range models show 1.25"-1.75"
PWats moving up the Colorado River Valley into Mohave County,
southeastern Clark County and eastern San Bernardino County. The
current forecast reflects this increase in moisture with slightly
cooler temperatures and more widespread PoPs on Wednesday and
Thursday.

Forecast uncertainty increases beyond Thursday as we prepare to head
into the weekend. Long term guidance shows a potential trough moving
through along the US-Canadian border resulting in the flattening and
westward displacement of the Four-Corner's ridge. Should this happen
it could potentially result in another brief lull in convective
activity as the deepest moisture is pushed out of the area. However,
since this occurs at the end of the forecast period and there are
discrepancies between ensemble members, confidence in the exact
details is low.

&&

.AVIATION...For Harry Reid...East-southeast winds 5-8KTS will
persist through the afternoon. Isolated thunderstorms developing
over the mountains to the north of Las Vegas will likely move across
Lake Mead early this evening. Outflow will likely reach the terminal
and result in northeast or east winds temporarily gusting to at
least to 20KTS 01Z-04Z. Isolated storms in the Mormon Mesa and Peach
Springs corridors should dissipate by 06Z. Winds are expected to
become light S-SW after 05Z and continue overnight and become light
and variable early Monday morning under a mostly clear sky. Isolated
storms will still possible over the mountains Monday afternoon,
but will not likely create impacts in the terminal area.

For the rest of southern Nevada, northwest Arizona and southeast
California...Isolated thunderstorms will move toward the southeast
over parts of southern Nevada and northwest Arizona this afternoon
and evening with the potential for strong outflow winds which may
impact IFP and EED in the Colorado River Valley 03Z-06Z this
evening. Storms should dissipate after 06Z. Most of southeast
California will be free of storms with winds generally less than
12KTS. Winds will be fairly light under mostly clear skies late
tonight through Monday morning. Thunderstorms will be more isolated
Monday afternoon over southern Nevada and northwest Arizona.

&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.

&&

UPDATE...Salmen

DISCUSSION...Stessman
AVIATION...Adair

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, Aug 21, 5:32 PM MST, 4 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
532 PM PDT SUN AUG 21 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0438 PM     TORNADO          22 SE LITTLEFIELD       36.67N 113.64W
08/21/2022                   MOHAVE             AZ   PUBLIC

            MULTIPLE REPORTS OF A TORNADO OCCURRING
            SOUTHEAST OF LITTLEFIELD IN THE ARIZONA
            STRIP. TIME AND LOCATION ESTIMATED BY RADAR
            AND STORM REPORTS.

&&

MS
Local storm report, Aug 21, 6:07 PM MST, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
607 PM PDT SUN AUG 21 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0606 PM     TSTM WND GST     4 NNE APEX              36.38N 114.89W
08/21/2022  M70 MPH          CLARK              NV   MESONET

            NEVADA DEPARTMENT OF TRANSPORTATION SITE
            MEASURED A 60 MPH THUNDERSTORM WIND GUST AT
            544PM. GUSTED TO 70 MPH AT 554PM.

&&

MW
Local storm report, Aug 21, 8:44 PM MST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
844 PM PDT SUN AUG 21 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0827 PM     DUST STORM       11 W VALENTINE          35.40N 113.86W
08/21/2022                   MOHAVE             AZ   TRAINED SPOTTER

            AT 827 PM MST A TRAINED WEATHER SPOTTER
            REPORTED QUARTER TO HALF MILE VISIBILITY
            FROM A DUST STORM IN VALLE VISTA ARIZONA.

&&

MS
Local storm report, Aug 21, 9:45 PM MST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
945 PM PDT SUN AUG 21 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     FLASH FLOOD      9 NE DOLAN SPRINGS      35.70N 114.17W
08/21/2022                   MOHAVE             AZ   COUNTY OFFICIAL

            AT 825 PM FLOOD CONTROL WEBCAMS SHOWED WATER
            RUNNING OVER PIERCE FERRY ROAD WHERE IT
            INTERSECTS ARCHIBALD WASH. COUNTY OFFICIALS
            HAVE SINCE CLOSED PIERCE FERRY ROAD FROM
            MILE MARKER 13 TO NORTH STOCKTON HILL ROAD
            DUE TO FLASH FLOODING.

&&

MS
Local storm report, Aug 21, 10:01 PM MST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1001 PM PDT SUN AUG 21 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     TSTM WND DMG     3 E WILLOW BEACH        35.87N 114.61W
08/21/2022                   MOHAVE             AZ   DEPT OF HIGHWAYS

            ARIZONA DEPARTMENT OF TRANSPORTATION
            REPORTED A SEMI TRUCK HAD BEEN BLOWN OVER ON
            HIGHWAY 93 BY MILE MARKER 14 IN ARIZONA.

&&

MS

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 5:00 PM MSTSevere Thunderstorm WarningVEFMohave60 min
Aug 21, 5:56 PM MSTSevere Thunderstorm WarningVEFMohave64 min
Aug 21, 6:52 PM MSTSevere Thunderstorm Warning Considerable damage threatVEFMohave83 min
Aug 21, 7:22 PM MSTFlash Flood Warning Considerable damage threatVEFMohave3 hr
Aug 21, 7:34 PM MSTDust Storm WarningVEFMohave56 min
Aug 21, 7:54 PM MSTSevere Thunderstorm WarningVEFMohave81 min
Aug 21, 8:12 PM MSTFlash Flood Warning Considerable damage threatVEFMohave3 hr
Aug 21, 8:53 PM MSTFlash Flood Warning Considerable damage threatVEFMohave3 hr
Aug 21, 8:57 PM MSTDust Storm WarningVEFMohave63 min
Aug 21, 9:10 PM MSTSevere Thunderstorm WarningVEFMohave65 min
Aug 21, 9:36 PM MSTAreal Flood WarningVEFMohave3 hr
Aug 21, 10:59 PM MSTAreal Flood AdvisoryVEFMohave3 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2022Severe Thunderstorm Warnings in California, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.